Article Text

PDF

Necrotising fasciitis with anti-TNF-α

Statistics from Altmetric.com

Fatal sepsis is a potential risk of infliximab treatment. A case study reports a first occurrence of fatal necrotising fasciitis in a man with rheumatoid arthritis. The 52 year old had had active rheumatoid arthritis for 12 years, resistant to other treatments, and had previously undergone left hip replacement, revised twice, owing to failure of the prosthesis. He was receiving intramuscular methotrexate 10 mg per week and antitumour necrosis factor α (TNF-α), as infliximab, 3 mg/kg every eight weeks.

He was admitted with a painful, red, pustular rash lasting three days over his trunk and legs, feeling generally unwell but with no fever or swollen glands. The rash was identified as pustular dermatitis secondary to a drug reaction, and other physiological and biochemical investigations were unhelpful at this stage. Only on collapse, five hours later, with disseminated intravascular coagulation—but still no fever—was necrotising fasciitis disclosed by surgical exploration of the prosthesis and later isolation of a group A β-haemolytic streptococcus from blood cultures and skin swabs.

Severe sepsis must be added to the potential infections arising from use of infliximab in rheumatoid arthritis, which until now seemed to be upper respiratory tract infections. Anti-TNF-α treatment is useful in controlling rheumatoid arthritis, but all doctors must recognise that its action on the immune system may mask the usual signs of infection. This association between anti-TNF-α treatment and necrotising fasciitis calls for heightened vigilance. All adverse events with these agents must be reported to the Committee on Safety of Medicines.

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.